Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 11, 2016, 8:22 PM CDT for Sherburne County, Minnesota. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 8:22 PM CDT (01:22 UTC)
- Expired
- Jul 11, 2016, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
County Sherburne County, MN
The radar
The Minneapolis radar (KMPX), 53 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:48 PM CDT | FUNNEL CLOUD | 5 Wsw Monticello, MN | REPORT OF FUNNEL CLOUD HALF WAY DOWN TO GROUND BETWEEN MAPLE LAKE AND MONTICELLO. . |
| Jul 11, 8:50 PM CDT | HAIL 1 | Monticello, MN | REPORTED AT INTERSECTION OF HWYS 94 AND 25. . |
| Jul 11, 9:00 PM CDT | HAIL 1 | Monticello, MN | REPORTED ON EAST SIDE OF TOWN. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2508 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 26.2
The text
As transmitted.
815 WWUS83 KMPX 120122 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 822 PM CDT MON JUL 11 2016 MNZ051-059-120200- SHERBURNE-WRIGHT- 822 PM CDT MON JUL 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHERBURNE AND NORTHEASTERN WRIGHT COUNTIES... AT 821 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MONTICELLO...OR NEAR BUFFALO...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELK RIVER...OTSEGO...MONTICELLO...BIG LAKE AND ZIMMERMAN. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 189 AND 199. U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 199 AND 213. U.S. HIGHWAY 169 BETWEEN MILE MARKERS 159 AND 164. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4519 9394 4527 9400 4550 9364 4531 9351 TIME...MOT...LOC 0121Z 237DEG 26KT 4527 9386 $$ CLF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 11, 6:52 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 11, 6:52 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 652 PM CDT MON JUL 11 2016 .UPDATE... Issued at 641 PM CDT Mon Jul 11 2016 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 11 2016 Numerous strong to severe storms are expected this evening across southern Minnesota and western Wisconsin. The surface low this afternoon is in eastern SD with the attendant warm front stretching to the east from roughly Granite Falls to the Twin Cities metro to Rice Lake WI. South of the boundary, temperatures have warmed into the mid to upper 80s resulting in 2500-3000 J/Kg of MLCAPE. North of the boundary, there has been persistent elevated storms with hail between 1-2.5" in diameter this afternoon. The incoming trough has produced 30m height falls at 500mb over the past few hours with steepening mid-level lapse rates. The upper jet is spreading 30-40kts of deep layer across most of MN. The 0-1 km shear isn't bad either with 15-30kts along the warm front from the Twin Cities to Redwood Falls and low LCLs. Therefore there is a tornado threat near the warm front in MN. Convective mode will play a large role in severe type and eventually the initial thunderstorms will evolve into a broken line and a damaging wind threat, but that might not happen until the storms reach eastern MN. We expect deep convective initiation between 21-22z in western/central MN. Given the dissolving CAP, these storms will be rooted in the boundary layer. Convective watches will be issued shortly. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 11 2016 Temperatures aren't much cooler behind the cool front that passes through tonight and Tuesday and Wednesday will continue to see southwest flow aloft which keeps low chances of precipitation in the forecast, especially on Wednesday, along the MN/IA border, this area will remain near the front. The flow turns west- northwest for Thursday and FRiday week which will allow cooler air to advect southward across Minnesota and western Wisconsin, along with drier dewpoints. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 641 PM CDT Mon Jul 11 2016 Discrete cells forming over western/central MN will gradually shift east through the evening hours, likely impacting each terminal from time to time. Conds will likely be dropped into IFR, mainly due to visibility in heavy rain, from the storms but ceilings may also bounce into the MVFR-IFR range. Conditions will improve after midnight thru daybreak, with KEAU seeing the latest time of such improvement. VFR conditions are then expected throughout the day tomorrow. Winds will eventually become southwest tomorrow and increase to the 10-15kt range with some higher gusts. KMSP...Timing of storms into the MSP area looks to be in the 01z-04z range, with some strong storms possible. Some persistent light-mod rain may then fill in behind the storms for a few hours afterward with improvement to VFR prior to daybreak. Several AMDs may be needed through this evening. We will continue to monitor. /OUTLOOK FOR KMSP/ Wed...VFR. Winds SW becoming W 10 kts. Thu...VFR. Winds NW 10 kts. Fri...VFR. Winds NW 5 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE...JPC SHORT TERM...CLF LONG TERM...CLF AVIATION...JPC
Hazardous weather outlook, Jul 11, 2:59 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 259 PM CDT MON JUL 11 2016 MNZ065>069-073>077-082>085-091>093-122000- RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET- LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN- 259 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND SOUTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTH CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS ARE POSSIBLE WITH THE STORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT TORNADO RISK AS WELL. HEAT INDICES BETWEEN 90 AND 100 ARE OCCURRING THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. MNZ041>045-047>064-070-078-WIZ014>016-023>028-122000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE- DUNN-PEPIN-EAU CLAIRE- 259 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG STORMS ARE EXPECTED THIS EVENING...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL POSSIBLE. HEAT INDICES ARE EXPECTED TO INCREASE INTO THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 11, 6:28 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 2 SSE PLEASANT LAKE 45.48N 94.28W
07/11/2016 STEARNS MN LAW ENFORCEMENT
TORNADO TOUCHDOWN REPORTED BY LAW
ENFORCEMENT 3 MILES EAST OF ROCKVILLE .
&&
MKMLocal storm report, Jul 11, 7:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
708 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM FUNNEL CLOUD 3 ESE REGAL 45.39N 94.78W
07/11/2016 KANDIYOHI MN TRAINED SPOTTER
TRAINED SPOTTER AT INTERSECTION OF HWY 4 AND
55 JUST NW OF PAYNESVILLE REPORTED FUNNEL
CLOUD. .
&&
MKMLocal storm report, Jul 11, 7:27 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FUNNEL CLOUD 4 S ROSCOE 45.38N 94.64W
07/11/2016 STEARNS MN EMERGENCY MNGR
FUNNEL CLOUD REPORTED BY EMERGENCY
MANAGEMENT 4 MILES EAST OF PAYNESVILLE OVER
RICE LAKE NEAR TRIPLE T RD. .
&&
MKMLocal storm report, Jul 11, 7:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
729 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FUNNEL CLOUD RICHMOND 45.46N 94.52W
07/11/2016 STEARNS MN EMERGENCY MNGR
FUNNEL CLOUD REPORTED .
&&
MKMLocal storm report, Jul 11, 8:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
818 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO WATKINS 45.31N 94.41W
07/11/2016 MEEKER MN TRAINED SPOTTER
SEVERAL REPORTS OF DAMAGE IN WATKINS,
INCLUDING AT A MOBILE HOME PARK. PHOTOS OF
DAMAGE RELAYED VIA TWITTER. .
&&
MKMSpecial weather statement, Jul 11, 8:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 822 PM CDT MON JUL 11 2016 MNZ051-059-120200- SHERBURNE-WRIGHT- 822 PM CDT MON JUL 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHERBURNE AND NORTHEASTERN WRIGHT COUNTIES... AT 821 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MONTICELLO...OR NEAR BUFFALO...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELK RIVER...OTSEGO...MONTICELLO...BIG LAKE AND ZIMMERMAN. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 189 AND 199. U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 199 AND 213. U.S. HIGHWAY 169 BETWEEN MILE MARKERS 159 AND 164. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4519 9394 4527 9400 4550 9364 4531 9351 TIME...MOT...LOC 0121Z 237DEG 26KT 4527 9386 CLF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:00 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker, Stearns | 30 min |
| Jul 11, 7:09 PM CDT | Tornado Warning | MPX | Benton | 36 min |
| Jul 11, 7:16 PM CDT | Tornado Warning | MPX | Stearns | 29 min |
| Jul 11, 7:32 PM CDT | Flash Flood Warning | MPX | Benton, Morrison, Sherburne, Stearns | 4 hr |
| Jul 11, 7:37 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 23 min |
| Jul 11, 8:05 PM CDT | Flash Flood Warning | MPX | Benton, Kanabec, Mille Lacs, Morrison | 4 hr |
| Jul 11, 8:44 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 31 min |
| Jul 11, 8:50 PM CDT | Tornado Warning | MPX | Sherburne | 25 min |
| Jul 11, 9:00 PM CDT | Tornado Warning | MPX | Sherburne | 11 min |
| Jul 11, 11:12 PM CDT | Special Weather Statement | MPX | Freeborn | 33 min |
| Jul 11, 11:19 PM CDT | Special Weather Statement | MPX | Douglas | 41 min |
| Jul 11, 11:49 PM CDT | Flash Flood Warning | MPX | Anoka, Chisago, Isanti | 3 hr |
| Jul 12, 12:43 AM CDT | Special Weather Statement | MPX | Blue Earth | 47 min |
| Jul 12, 10:39 AM CDT | Areal Flood Warning | MPX | Benton, Kanabec, Mille Lacs | 4 days |
| Jul 12, 1:10 AM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 35 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.